"US panel calls for research into effects of Ritalin". This is the title of an article appearing in the December 5th 1998 issue of the British Medical Journal. The article goes on to say that the National Institutes for Health consensus panel called for "urgent clarification of the diagnosis of attention deficit hyperactivity disorder, (ADHD) and research into the long term effects of treatment with Ritalin." This article typifies a growing trend of scientific and commentary articles revealing the dangers of using Ritalin.
Prescriptions for Ritalin have increased six-fold over the past ten years, raising the question of over-diagnosis and treatment. Peter R. Breggin, M.D., a psychiatrist and editor-in-Chief of a professional journal entitled Ethical Human Sciences and Services, lists several disturbing facts about Ritalin and its dangerous effects.
An organization of concerned parents has formed called PARENTS AGAINST RITALIN (PAR). They have a web site, which can be found at: www.p-a-r.org . This web site host valuable information on the subject of Ritalin. The following excerpt was taken from their web site, "According to the U.S. Drug Enforcement Agency, Ritalin is considered a Class II Drug and a controlled substance, a fact not widely known. Other drugs in this category are those such as cocaine, methamphetamine and methadone. A drug becomes a controlled substance when it has the potential for abuse and /or addiction. It is not uncommon in many classrooms today to find the percentage of children on Ritalin to be 25% or greater and the numbers are climbing."
The following was excerpted are from the 42nd Edition of the Physicians' Desk Reference®*, on the drug Ritalin®:
Ritalin should NOT be used in children under six years, since safety and efficacy in this age group have not been established. Sufficient data on safety and efficacy of long-term use of Ritalin in children are not yet available. Although a casual relationship has not been established, suppression of growth (i.e., weight gain, and/or height) has been reported with the long-term use of stimulants in children. Therefore, patients requiring long-term therapy should be carefully monitored.
Nervousness and insomnia are the most common adverse reactions but are usually controlled by reducing dosage and omitting the drug in the afternoon or evening. Other reactions include hypersensitivity (including skin rash, urticaria, fever, arthralgia, exfoliative dermatitis, erythema multiforme with histopathological findings of necrotizing vasculitis, and thrombocytopenic purpura); anorexia; nausea; dizziness; palpitations; headache; dyskinesia; drowsiness; blood pressure and pulse changes, both up and down; tachycardia; angina; cardiac arrhythmia; abdominal pain; weight loss during prolonged therapy. There have been rare reports of Tourette's syndrome. Toxic psychosis has been reported. Although a definite casual relationship has not been established, the following have been reported in patients taking this drug: leukopenia and/or anemia; a few instances of scalp hair loss. In children, loss of appetite, abdominal pain, weight loss during prolonged therapy, insomnia, and tachycardia may occur more frequently; however, any of the other adverse reactions listed above may also occur.